Nicotine poisoning describes the symptoms of the toxic effects of consuming nicotine, which can potentially be deadly. Historically, most cases of nicotine poisoning have been the result of use of nicotine as an insecticide.
Sixty milligrams of nicotine (the amount in about 30-40 cigarettes ), has the potential to kill an adult who is not a smoker if all of the nicotine were absorbed. This figure is ~120 mg in chronic cigarette smokers, smoking an average of 20 non-light cigarettes delivering ~1.7 mg of nicotine each daily. One cigarette's-worth of nicotine is enough to make a toddler severely ill. In some cases children have become poisoned by topical medicinal creams which contain nicotine.
People who harvest or cultivate tobacco may experience Green Tobacco Sickness (GTS), a type of nicotine poisoning caused by dermal exposure to wet tobacco leaves.
Acute nicotine poisoning associated with a traditional remedy for eczema
We present a case of severe acute nicotine poisoning in an 8 year old boy with moderate eczema after topical application of a traditional remedy from a book published in Bangladesh. Symptoms consistent with nicotine poisoning developed within 30 minutes of application of the remedy. The child subsequently improved with supportive care and was discharged after five days with no neurological sequelae. Diagnosis of nicotine poisoning was not initially made due to difficulty in obtaining an accurate history via an interpreter from the parents who did not speak English. Samples taken 12 hours after application of the remedy showed a serum nicotine of 89 μg/l, serum cotinine of 1430 μg/l, urine nicotine of 1120 μg/l, and a urine cotinine of 6960 μg/l confirming acute nicotine poisoning.
This is the first report of nicotine poisoning secondary to dermal absorption from a traditional remedy. Nicotine is a highly toxic substance in overdose and is rapidly absorbed from the skin. We recommend that parents are educated about the potential toxicity of seemingly innocuous substances used in traditional remedies, and that extra care needs to be taken when taking a history through an interpreter. Health care professionals should be aware of the symptoms and signs of nicotine poisoning and that rapid absorption of the drug is possible through the skin. Treatment of nicotine poisoning is essentially supportive but atropine can specifically treat muscarinic symptoms such as bradycardia, salivation, and wheezing.
KR is a healthy 8 year old boy with moderate eczema. On the day of admission, he had been complaining of a mild headache but was otherwise well. In the evening his mother made up a medicinal paste for eczema, which was applied topically to his affected eczematous areas. He suffered from mild to moderate eczema affecting the flexures of the upper limbs and extensors of the lower limbs but his skin was essentially intact. Around 30 minutes later, he began to feel dizzy and went for a hot bath to wash the paste off. He then complained of laboured breathing, dizziness, unsteadiness, and nausea. Shortly afterwards he vomited and then became unrouseable and an ambulance was called. In the ambulance he initially regained consciousness but, after a further episode of vomiting and a period of agitation, he again became unresponsive.
On assessment in the Accident and Emergency Department, he was noted to be sweaty, vomiting, and agitated with a fluctuating level of consciousness and dilated pupils. Temperature and blood pressure were normal. His pulse rate on admission was 45 beats per minute, which increased following treatment with a single dose of atropine 20 μg/kg intravenously. Cardiac monitor trace subsequently remained normal. Due to his agitation he was electively intubated for a CT scan, which was normal. Full blood count, renal profile, liver function tests, and arterial blood gases were normal. As the diagnosis was unclear, he was initially treated as a case of acute meningo-encephalitis with ceftriaxone, vancomicin, erythromycin, and acyclovir. Information gathered from the child's parents by a professional interpreter indicated the paste was made from betel nuts. He was transferred to intensive care where he had a stable course. He self-extubated on day 2 and had a lumbar puncture which showed no cells. He was transferred to the ward and was slightly ataxic for two days before discharge.
On further discussion with a Bengali speaking doctor (AP), the paste was found to have been made from a ground mixture of tobacco leaves, lime, and freeze dried coffee mixed with water (figs 1,2 2).